FREE Case Review (866) 588-0600

Visicol, Fleet, & OsmoPrep-induced Kidney Failure Explained

sc-no-longer-accepting-cases

Have you had a colonoscopy? Do you suffer from kidney problems? You may have suffered from phosphate-induced acute kidney failure

What’s the problem?

Laxatives used in preparation for a colonoscopy have been linked to a condition called acute phosphate neuropathy, a type of medication-induced kidney failure. Both the Visicol and OsmoPrep laxatives are prescription only medications used to clean out the intestines prior to undergoing a colonoscopy. These medications contain sodium phosphate, which acts as a laxative by drawing large amounts of water into the colon. Watery bowel movements result, cleaning out the intestines so that your doctor can clearly view them during your colonoscopy.

The U.S. Food & Drug Administration (FDA) became aware of reports of acute phosphate nephropathy associated with the use of Visicol and OsmoPrep, and OSPs available over-the-counter without a prescription as laxatives (e.g., Fleet Phospho-soda). In some cases when used for bowel cleansing, these serious adverse events have occurred in patients without identifiable factors that would put them at risk for developing medication kidney failure.

Kidney Failure Explained

When a person’s kidneys fail, harmful wastes build up in the body, blood pressure may rise, and the body may retain excessive fluid and not make enough red blood cells. When the kidneys stop working, patients may have problems with anemia and conditions that affect the bones, nerves, and skin. Some of the more common conditions caused by kidney failure include extreme tiredness, bone problems, joint problems, itching, and “restless legs.”

Renal osteodystrophy, or bone disease of kidney failure, affects 90% of dialysis patients. It causes bones to become thin and weak or formed incorrectly, and affects both children and adults. Symptoms can be seen in growing children with kidney disease even before they start dialysis. Older patients and women who have gone through menopause are at a greater risk for the disease.

Patients on dialysis often have insomnia because of aching, uncomfortable, jittery, or “restless” legs. Affected individuals may feel a strong impulse to kick or thrash their legs. The causes of restless legs may include nerve damage or chemical imbalances.

Dialysis-related amyloidosis (DRA) is common in people who have been on dialysis for more than five years. DRA develops when proteins in the blood deposit on joints and tendons, causing pain, stiffness, and fluid in the joints.

Free Confidential Case Evaluation

Verified 100% Secure SiteTo contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 588-0600.
*
*
*
Awards & recognition